Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 12, NWS Morristown, TN

April 10, 2009Lee County, Virginia; Hancock County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 5:18 PM EDT for Lee County, Virginia; Hancock County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 5:18 PM EDT (21:18 UTC)
Expired
Apr 10, 2009, 6:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hancock County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 5:40 PM EDTHAIL 0.88Pennington Gap, VA
Apr 10, 5:50 PM EDTHAIL 1Pennington Gap, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:51 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 102118
TORMRX
TNC067-VAC105-102200-
/O.NEW.KMRX.TO.W.0012.090410T2118Z-090410T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SNEEDVILLE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF JONESVILLE...

* UNTIL 600 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  SNEEDVILLE...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  JONESVILLE BY 545 PM EDT...
  PENNINGTON GAP BY 600 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3675 8288 3651 8315 3654 8340 3674 8322
      3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2118Z 218DEG 19KT 3657 8322

$$
1 follow-up statement
000 
WWUS54 KMRX 102145
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 PM EDT FRI APR 10 2009

TNC067-102152-
/O.CAN.KMRX.TO.W.0012.000000T0000Z-090410T2200Z/
HANCOCK TN-
545 PM EDT FRI APR 10 2009

...THE TORNADO WARNING FOR HANCOCK COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING 
FOR MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

LAT...LON 3675 8288 3663 8302 3669 8322 3673 8318
      3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2142Z 224DEG 30KT 3672 8306

$$

VAC105-102200-
/O.CON.KMRX.TO.W.0012.000000T0000Z-090410T2200Z/
LEE VA-
545 PM EDT FRI APR 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR LEE
COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR JONESVILLE... 
MOVING NORTHEAST AT 35 MPH. NICKLE SIZE HAIL WAS REPORTED WITH THIS 
STORM NEAR PENNINGTON GAP. 

THE TORNADO WILL BE NEAR...
  PENNINGTON GAP...ST. CHARLES AND 6 MILES NORTHWEST OF PATTONSVILLE
  BY 550 PM EDT...
  DRYDEN BY 555 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING 
FOR MUCH OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3675 8288 3663 8302 3669 8322 3673 8318
      3676 8314 3679 8314 3683 8310
TIME...MOT...LOC 2142Z 224DEG 30KT 3672 8306

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:25 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 10, 4:17 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             JASPER                  35.06N 85.63W
04/10/2009  E0.25 INCH       MARION             TN   EMERGENCY MNGR

0355 PM     HAIL             POWELLS CROSSROADS      35.18N 85.48W
04/10/2009  E0.75 INCH       MARION             TN   TRAINED SPOTTER

            5 MINUTE DURATION.

0405 PM     TORNADO          6 SW DUNLAP             35.31N 85.46W
04/10/2009                   SEQUATCHIE         TN   EMERGENCY MNGR

&&
Local storm report, Apr 10, 4:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 NNW CLEVELAND        35.31N 84.94W
04/10/2009  E0.75 INCH       MEIGS              TN   AMATEUR RADIO

&&
Local storm report, Apr 10, 5:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     5 NW SODDY-DAISY        35.31N 85.23W
04/10/2009  E0 MPH           HAMILTON           TN   AMATEUR RADIO

            ESTIMATED 65 MPH WIND.

0430 PM     TSTM WND DMG     8 N SODDY-DAISY         35.38N 85.17W
04/10/2009                   HAMILTON           TN   AMATEUR RADIO

            ROOF OFF HOUSE IN SALE CREEK.

0405 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
04/10/2009                   SEQUATCHIE         TN   EMERGENCY MNGR

            15 REPORTS OF TREES ON HOMES.

&&
Local storm report, Apr 10, 5:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
04/10/2009                   SEQUATCHIE         TN   EMERGENCY MNGR

            TREES DOWN IN AN AREA 5 MILES LONG AND 100 YARDS WIDE.

&&
Local storm report, Apr 10, 5:09 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     5 NW SODDY-DAISY        35.31N 85.23W
04/10/2009  E65.00 MPH       HAMILTON           TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:27 PM EDTSevere Thunderstorm WarningMRXLee48 min
Apr 10, 4:40 PM EDTTornado WarningMRXLee33 min
Apr 10, 5:45 PM EDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Apr 10, 6:03 AM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more42 min
Apr 10, 3:28 PM EDTTornado WarningMRXMarion47 min
Apr 10, 3:43 PM EDTTornado WarningMRXBledsoe, Sequatchie47 min
Apr 10, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion51 min
Apr 10, 4:03 PM EDTSevere Thunderstorm WarningMRXHamilton42 min
Apr 10, 4:12 PM EDTTornado WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more48 min
Apr 10, 4:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union36 min
Apr 10, 4:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 10, 4:43 PM EDTTornado WarningMRXBradley, Hamilton, McMinn, Monroe, Polk62 min
Apr 10, 4:45 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Roane60 min
Apr 10, 4:56 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton34 min
Apr 10, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier64 min
Apr 10, 5:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union28 min
Apr 10, 6:03 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min

Nearby

Tornado Warnings in Virginia, 2009Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.